Fatal caffeine overdose: useful paper despite BuzzFeed-worthy title

July 20, 2014, 3:56 pm

KFDA – NewsChannel 10 / Amarillo News, Weather, Sports

★★½☆☆

Fatal Caffeine Intoxication: A Series of Eight Cases from 1999 to 2009. Banerjee P et al. J Forensic Sci 2014 May;59:865-868.

Abstract 

This article is classic example of scientific bait and switch, a deceptive tactic not dissimilar to the use of “click bait” by websites like BuzzFeed. The subtitle promises “Fatal Caffeine Intoxication: A Series of Eight Cases . . .” But by the end of the introduction this has been walked to back “eight fatal cases of caffeine intoxication-related deaths,” a concept that is hopelessly vague and undefined. The way the authors use the term, a man who gets hit by a truck leaving Starbucks after drinking two Vente cappuccinos could be considered a caffeine-related death. The authors’ attitude seems to be: Causation? We don’t need no stinkin’ causation!

In fact, a careful analysis of these cases, from the Office of the Chief Medical Examiner of Maryland, reveals that only 3 of these 8 cases (numbers 5,6 and 8) are convincingly caused by caffeine overdose. In the others, the caffeine level was lower than the generally accepted lethal concentration of 80 mg/L and/or other drugs were possibly involved (case #4 had a lethal level of butalbital).

However, the paper is worth perusing since, as illustrated by the clip above, the availability of concentrated caffeine powders may mean that we will be seeing more cases of significant overdose. Here are some key take-home points from the discussion section:

  • Caffeine is rapidly and completely absorbed from the GI tract, with peak levels 30-60 minutes after ingestion.
  • Through its action blocking adenosine receptors, increased peripheral vascular resistance and raises blood pressure.
  • Caffeine increases the risk of cardiac arrhythmias in a dose-related fashion.
  • Presenting signs and symptoms of caffeine toxicity include: weakness, vomiting, fever, altered mental status, seizures, cardiac arrhythmias, hypokalemia, hyperglycemia, and coma.
  • Although treatment of caffeine toxicity is generally supportive, hemodialysis can be beneficial in massive overdose.

The authors don’t mention that the antidotes-of-choice to treat cardiotoxic effects of caffeine (tachydysrhythmias and blood pressure alteration) are β-blockers.

Earlier this year, 18-year-old Ohio high school senior Logan Stiner died from an overdose of caffeine powder:

[ADDENDUM 7/21/14]: The FDA’s warning about powdered pure caffeine can be read here. The release makes the points that this product is essentially pure caffeine, and that one teaspoon equals the amount of caffeine in approximately 25 cups of coffee. (HT @Jldorazio)

Related posts:

Toxicity of high-caffeine “energy” drinks

Fatal caffeine overdose

 

Comments are closed.